Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 102, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Sep 11, 2000, 2:55 PM CDT for Lee County, Ogle County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 11, 2000, 2:55 PM CDT (19:55 UTC)
- Expired
- Sep 11, 2000, 3:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
Counties Lee County, IL, Ogle County, IL
The radar
The Chicago radar (KLOT), 107 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 3:10 PM CDT | Hail 0.88 | Rochelle, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1636 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:40 PM CDT, 15 minutes earlier.
Area forecast discussion, Sep 11, 2:40 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 240 PM CDT MON SEP 11 2000 AVN WAS ABOUT ONLY MODEL THAT PICKED UP WELL ON MCS IN ERN IA AND NWRN IL THIS ERY AM AND SEEMS LIKE THE BETTER BET. MAV NUMBERS ALSO PREDICTED HIGHS ARND 90 TODAY WHICH I WAS TOO CONSERVATIVE ON FOR YESTERDAY'S RUN. AVN NOW APPEARS TO BE MODEL OF CHOICE FOR THIS ROUND. REMNANTS OF THE OLD STNRY FRONT STILL MAINTAINED A DECENT DISCONTINUITY OF TEMPS AND DWPTS THIS MRNG WITH GOOD LI'S. SO IS NOT SURPRISING THAT CONVECTION BLEW UP SO QUICK. OUTFLOWS HAVE TILTED FRONT SOUTHEAST AND NOW DOWN LAKE MICHIGAN RESULTING IN TEMPS DROPPING ALONG THE LAKE TO THE UPPER 60S WHILE 90S DOWN TOWARD JOLIET. OUTFLOW VERY VISIBLE ON RADAR DROPPING SOUTH THROUGH NERN IL WITH NEW CONVECTION IN ITS WAKE. TSTMS DIMINISHING ALONG WISCONSIN BORDER BUT NEW CONVECTION FIRING IN NERN IA/SWRN WI. THIS ALL AHEAD OF MAIN COLD FRONT THAT STRETCHES FROM NWRN WI THRUGH SERN MN TO SWRN IA. ON RADAR MOSAIC, CAN SEE CONVECTION BLOOMING SOUTH OF MSP. THIS TO BLOSSOM INTO GOOD CONVECTION WITH FROPA LATE TONIGHT. SO WHILE SVR WATCHES MAY EXPIRE...SHWRS/TSTMS STILL IN FORECAST OVERNIGHT. SPENES MENTIONING PSSBLE FLOODING FROM WINNEBAGO TO NRN COOK COUNTY LATE THIS AFTN. GUIDANCE VALUES 3-4 INCHES IN 1-3 HOURS SO GOING TO NEED SEVERAL HOURS OF 1-2 INCH RAINFALL AMOUNTS. WILL CONSIDER FFWATCH TONIGHT WITH COORDINATION WITH DVN. WILL FAVOR OUTFLOW TO KEEP DROPPING SOUTH TO AVOID TRAINING THIS EVENING. MODELS STILL LOOKING FROM FROPA AROUND DAYBREAK...SO LINGERING SHOWERS IN THE MORNING TUESDAY. THEN HIGH BUILDING IN AND TURNING ANTICYCLONIC IN THE AFTN SO CLEARING SKIES WITH LITTLE BACKWASH EXPECTED TUESDAY. VERY COOL OVERNIGHT TUESDAY NIGHT WITH ONLY 70S WEDNESDAY EVEN WITH AID OF SW WINDS. ANOTHER FROPA DROPPING SOUTHEAST OUT OF CANADA ON THURSDAY WITH ANOTHER CHC OF SHOWERS ON THURSDAY. THIS FOLLOWED BY REINFORCING BLAST OF COLD TEMPS WITH HIGHS ONLY IN 60S FOR FRI AND SAT. .CHI...NONE BRUMER
In the hours before
Special weather statement, Sep 11, 11:58 AM CDT, 2 hours 57 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 121100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL NOON CDT/EST MON SEP 11 2000 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR MOST OF NORTHERN ILLINOIS. THIS AREA OF MODERATE RISK IS NORTH AND WEST OF A LINE FROM ANTIOCH TO LAKE ZURICH IN LAKE COUNTY ILLINOIS...TO ST. CHARLES IN KANE COUNTY...TO OTTAWA THEN TO TONICA IN LA SALLE COUNTY...TO BURLINGTON IOWA. THE REMAINDER OF THE FORECAST AREA IN ILLINOIS AND NORTHWEST INDIANA WILL SEE A SLIGHT RISK OF SEVERE THUNDERSTRORMS THIS AFTERNOON AND TONIGHT. A COLD FRONT STRETCHING FROM NORTHWEST WISCONSIN THROUGH SOUTHWEST IOWA IS HELPING TO GENERATE LINES OF THUNDERSTORMS IN NORTHWEST ILLINOIS THROUGH SOUTHEAST WISCONSIN. THIS FRONT WILL MOVE SOUTHEAST THIS AFTERNOON THROUGH TONIGHT...FURTHER MAINTAINING A THUNDERSTORM THREAT ACROSS NORTHERN ILLINOIS AND INTO NORTHWEST INDIANA. UPPER LEVEL DYNAMICS WILL SWEEP OVER THE AREA TONIGHT TO FURTHER ENHANCE THE SEVERE THREAT ALONG THIS FRONTAL BOUNDARY. THE BIGGEST SEVE<RE THREAT WILL BE FROM STRONG DAMAGING WINDS AND LARGE HAIL. BRUMER
Special weather statement, Sep 11, 2:02 PM CDT, 53 minutes before
ILZ003>004-008-011-111958- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 202 PM CDT MON SEP 11 2000 JUST BEFORE 2 PM A CLUSTER OF VERY HEAVY THUNDERSTORMS WAS IN THE AREA BOUNDED BY ROUGHLY BELVIDERE...ROCKFORD AND MOUNT MORRIS. THESE STORMS ARE PRODUCING TORRENTIAL RAINS...SOME HAIL...DANGEROUS LIGHTNING AND STRONG GUSTY WINDS. THEY ARE MOVING SLOWLY EAST. PONDING OF WATER ON ROADWAYS IS LIKELY WITH THESE STORMS. IN ADDITION A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTH CENTRAL ILLINOIS. ADDITIONAL STRONG STORMS COULD DEVELOP ANYWHERE IN THE AREA IN A VERY SHORT TIME. KAPLAN N
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 12:34 PM CDT | Severe Thunderstorm Warning | LOT | Boone, Winnebago | 26 min |
| Sep 11, 1:07 PM CDT | Severe Thunderstorm Warning | LOT | Boone, McHenry | 23 min |
| Sep 11, 2:18 PM CDT | Severe Thunderstorm Warning | LOT | Ogle | 27 min |
| Sep 11, 2:32 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 58 min |
| Sep 11, 4:01 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 29 min |
| Sep 11, 3:58 PM CDT | Severe Thunderstorm Warning | LOT | Porter | 32 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.